• Bernoulli
  • Volume 5, Number 3 (1999), 381-412.

Observed information in semi-parametric models

Susan A. Murphy and Aad W. Van Der Vaart

Full-text: Open access


We discuss the estimation of the asymptotic covariance matrix of semi-parametric maximum likelihood estimators by the observed profile information. We show that a discretized version of the second derivative of the profile likelihood function yields consistent estimators of minus the efficient information matrix.

Article information

Bernoulli, Volume 5, Number 3 (1999), 381-412.

First available in Project Euclid: 27 February 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

least favourable submodel profile likelihood standard errors


Murphy, Susan A.; Van Der Vaart, Aad W. Observed information in semi-parametric models. Bernoulli 5 (1999), no. 3, 381--412.

Export citation


  • [1] Andersen, P.K., Borgan, O., Gill, R.D. and Keiding, N. (1993) Statistical Models Based on Counting Processes. New York: Springer-Verlag.
  • [2] Bickel, P., Klaassen, C., Ritov, Y. and Wellner, J. (1993) Efficient and Adaptive Estimation for Semiparametric Models. Baltimore, MD: Johns Hopkins University Press.
  • [3] Birman, M.S. and Solomjak, M.Z. (1967) Piecewise-polynomial approximation of functions of the classes Wp. Math. USSR Sb., 73, 295-317.
  • [4] Chang, M.N. (1990) Weak convergence of a self-consistent estimator of the survival function with doubly censored data. Ann. Statist., 18, 391-404.
  • [5] Cox, D.R. (1975) Partial likelihood. Biometrika, 62, 269-276.
  • [6] Gaydos, B.L. and Lindsay, B.G. (1996) Use of the efficient score to calculate standard errors in a semi-parametric errors-in-variables model. Preprint.
  • [7] Gill, R.D. (1989) Non- and semi-parametric maximum likelihood estimators and the von-Mises method (part I). Scand. J. Statist., 16, 97-128.
  • [8] Gill, R.D., van der Laan, M.J. and Wijers, B.J. (1995) The line segment problem. Preprint.
  • [9] Gu, M.G. and Zhang, C.H. (1993) Asymptotic properties of self-consistent estimators based on doubly censored data. Ann. Statist., 21, 611-624.
  • [10] Huang, J. (1996) Efficient estimation for the Cox model with interval censoring. Ann. Statist., 24, 540-568.
  • [11] Huang, J. and Wellner J.A. (1995) Efficient estimation for the Cox model with Case 2 interval censoring. Preprint.
  • [12] Kim, J. and Pollard, P. (1990) Cube root asymptotics. Ann. Statist., 18, 191-219.
  • [13] Mammen, E. and van de Geer, S. (1997) Penalized quasi-likelihood estimation in partial linear models. Ann. Statist., 25, 1014-1035.
  • [14] Murphy, S.A. (1995) Asymptotic theory for the frailty model. Ann. Statist., 23, 182-198.
  • [15] Murphy, S.A. and van der Vaart, A.W. (1996) Semiparametric mixtures in case-control studies. Preprint.
  • [16] Murphy, S.A., Rossini, A.J. and van der Vaart, A.W. (1997) MLE in the proportional odds model J. Amer. Statist. Assoc., 92, 968-976.
  • [17] Murphy, S.A. and van der Vaart, A.W. (1997) Semiparametric likelihood ratio inference. Ann. Statist., 25, 1471-1509.
  • [18] Nielsen, G.G., Gill, R.D., Andersen, P.K. and Sørensen, T.I. (1992) A counting process approach to maximum likelihood estimation in frailty models. Scand. J. Statisti., 19, 25-44.
  • [19] O'Sullivan, F., Yandell, B.S. and Raynor, W.J. (1986) Automatic smoothing of regression functions in generalized linear models. J. Amer. Statist. Assoc., 81, 96-103.
  • [20] Parner, E. (1998) Asymptotic normality in the correlated gamma-frailty model. Ann. Statist., 26, 183- 214.
  • [21] Qin, J. (1993) Empirical likelihood in biased sample problems. Ann. Statist., 21, 1182-1196.
  • [22] Qin, J. and Lawless, J. (1994) Empirical likelihood and general estimating equations. Ann. Statist., 22, 300-325.
  • [23] Qin, J. and Wong, A. (1996) Empirical likelihood in a semi-parametric model. Scand. J. Statist., 23, 209-220.
  • [24] Roeder, K., Carroll, R.J. and Lindsay, B.G. (1996) A semiparametric mixture approach to case-control studies with errors in covariables. J. Amer. Statist. Assoc., 91, 722-732.
  • [25] Severini, T.A. and Staniswalis, J.G. (1994) Quasi-likelihood estimation in semiparametric models. J. Amer. Statist. Assoc., 89, 501-511.
  • [26] Severini, T.A. and Wong, W.H. (1992) Profile likelihood and conditionally parametric models. Ann. Statist., 20, 1768-1802.
  • [27] van der Laan, M.J. (1993) Efficient and inefficient estimation in semiparametric models. Doctoral dissertation, University of Utrecht, The Netherlands.
  • [28] van der Vaart, A.W. (1994a) Infinite dimensional M-estimation. In B. Grigelionis, J. Kubilius, H. Pragarauskas and V. Statulevicius (eds), Probability Theory and Mathematic Statistics, Proceedings of the 6th Vilnius Conference, pp. 715-734. Zeist: VSP International Science Publishers, and Vilnius: TEV Ltd Publishers Service Group.
  • [29] van der Vaart, A.W. (1994b) On a model of Hasminskii and Ibragimov. In A. Zaitsev (ed.), Proceedings Kolmogorov Semester at the Euler International Mathematical Institute, St. Petersburg. Amsterdam: North-Holland.
  • [30] van der Vaart, A.W. (1994c) Maximum likelihood estimation with partially censored observations. Ann. Statist., 22, 1896-1916.
  • [31] van der Vaart, A.W. (1996) Efficient estimation in semiparametric models. Ann. Statist., 24, 862-878.
  • [32] van der Vaart, A.W. (1998) Asymptotic Statistics. Cambridge: Cambridge University Press.
  • [33] van der Vaart, A.W. and Wellner, J.A. (1996) Weak Convergence and Empirical Processes. New York: Springer-Verlag.